Alert archive / Alabama / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Mobile, AL

January 26, 1996Monroe County, Alabama

NWS Mobile, AL issued this flash flood warning at Jan 26, 1996, 9:20 PM CST for Monroe County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 1996, 9:20 PM CST (03:20 UTC)
Expired
Jan 27, 1996, 3:15 AM CST
In force
6 hr
Issued by
NWS Mobile, AL
Area
Whole counties

County Monroe County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 270318
FFWMOB
ALC099-270915-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
920 PM CST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MONROE COUNTY
 
AT 915 PM...NWS DOPPLER RADAR IN MOBILE INDICATES THAT UP TO 3.5 INCHES
OF RAIN HAVE FALLEN ACROSS PORTIONS OF NORTHWEST MONROE COUNTY SINCE
615 PM. OTHER THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE
ACROSS MONROE COUNTY THROUGH 1 AM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN
MAY FALL IN THE NORTH PORTION OF MONROE COUNTY THROUGH VERY EARLY
SATURDAY MORNING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 7:16 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 26, 7:16 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CST FRI JAN 26 1996

OBVIOUSLY NOT MUCH TIME TO PONTIFICATE. 23Z SFC RUC/SAT PIX ALL SUPPORT
CONTD STRENGTHENING OF DEEP CONVECTION ON S END OF MCS (XTNDG SW INTO SE
LA).  SFC PRES FALLS/STG MSTR CVG ALL PRESENT WITHIN WARM SECTOR WHICH
OCCUPIES MOST OF CWA. XPCT DEEP CONVECTION TO SHIFT GRADUALLY E OF MOBILE
BAY BY 06Z.  STORM STRUCTURE BACK TO WEST SUPPORTS ORGNZD STORMS WITH
CONTD DEEP PERSISTENT ROTATION LIKELY (XPCT SR-HELICITY VALUES TO RANGE
ABV 350 M2/S2 THRU AT LEAST 06Z GIVEN CURRENT VWP).  HAVE ALREADY SEE
TWO PERSISTENT OPERATOR TVS SIGNATURES TNT.

AM JUST WAITING ISSUANCE OF NEXT TOR WATCH BO>X FOR AFTER 03Z...AND WORDING
OF SVR WILL REMAIN IN ZONES.

JMM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 6:09 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox66 min
Jan 26, 6:13 PM CSTSevere Thunderstorm WarningMOBClarke62 min
Jan 26, 6:26 PM CSTTornado WarningMOBClarke34 min
Jan 26, 6:29 PM CSTTornado WarningMOBBaldwin31 min
Jan 26, 6:32 PM CSTSevere Thunderstorm WarningMOBWashington58 min
Jan 26, 6:38 PM CSTTornado WarningMOBMonroe67 min
Jan 26, 6:52 PM CSTTornado WarningMOBClarke68 min
Jan 26, 7:40 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox65 min

Nearby

Flash Flood Warnings in Alabama, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.